Thyroid UK

PTU causing liver problems.

Hi Everyone

Just wondered if anybody on this site has had problems with taking propylthiouracil(PTU)

I was put on this drug by my endo in February as was not tolerating carbimazole.

I have been taking 50mg 4 tablets a day, 2 in the morning and 2 at night plus a propernol beta blocker

for my graves disease. I also take methotrexate for my arthritis.

My gp sent me a letter to go in and see him as he wanted to see my about my recent blood test.

Turns out my liver function test is not as it should be. Have not seen my endo since the 19th of January 2015 supposed to see him again 4mths, they have made a mistake as my appointment is for September.

So gp has told me to half my dose and just take 2 tablets a day instead of 4.

I am quite concerned now of the side effects of this drug. Did some research online and a few people have had to have a liver transplant after being on this drug....So I am not a happy bunny to say the least.

I am waiting to have my operation to have half of my thyroid removed. So feel very anxious and stressed with this latest blood test.

ANY WORDS OF WISDOM PLEASE!!

13 Replies
oldestnewest

The British National Formulary says this about propylthiouracil:

Hepatotoxicity

Severe hepatic reactions have been reported, including fatal cases and cases requiring liver transplant—discontinue if significant liver-enzyme abnormalities develop

Counselling

Patients should be told how to recognise signs of liver disorder and advised to seek prompt medical attention if symptoms such as anorexia, nausea, vomiting, fatigue, abdominal pain, jaundice, dark urine, or pruritus develop.

evidence.nhs.uk/formulary/b...

I do NOT know anything more than I can read. I agree with you that you should not be left on PTU until September. Where I fail to help at all is in giving you any ideas what else could be given to you.

It is not impossible that a low-iodine diet might reduce the ability of your thyroid to make as much thyroid hormone as it been making. This approach has been used for cats (who are prone to hyperthyroidism) but that is NOT EVIDENCE it is appropriate in humans. Don't do this - it is something to discuss with a doctor.

Reply

Thanks for your reply, I am going to speak to my endo's secretary tomorrow.

Reply

Best of luck.

Reply

You might want to consider having all your thyroid removed and be done with it, with a partial op there is the risk of Graves returning, it did with me, if anti thyroid meds dont work for you, me neither, you then have to either have further surgery or RAI.

Just a thought but good luck anyway.

Reply

I thought that myself, will ask the surgeon when I see him next month, thanks for your reply.

Reply

I would see if there is another tablet you could take. My mum had psc (primary scolerising cholengitus) one probably spelt that wrong. But it's from many years on arthritis tablets and colitis tablets. It's a very horrible dieases, which attacks the liver. She got very itchy which is how she was diagnosed. She's recently had to under go tests to see if a liver transplant is needed, she's very close. She can't work and it's given her brain fog (there is a name for this but can't remember it so can't drive etc. Trouble is with psc, even when she has the transplant it could come back. So see if you can make a drs appointment to discuss your medication and results. I had to fight for a lft to check mine due to some symptoms and most drs hadn't heard of psc. Luckily my levels were normal.

Reply

CentralParkLady, I think your GP needs to fast track your endo appointment. PTU is the second choice to Carbimazole because of the effects it can have on liver enzymes and function.

Reply

Yes clutter he has rung the hospital, apparently my endo has left and someone else has taken his place, so the appointment was never done. The hospital will be ringing me tomorrow to sort it out quickly.

Reply

CentralParkLady, Good, you'll be able to sort it out with the hosptial.

Please don't worry too much, PTU is known to affect liver enzymes short term but they should recover when you come off PTU. PTU is usually prescribed instead of Carbimazole for hyperthyroid pregnant women because Carbimazole can cross the placenta barrier.

Reply

I was given it after not being able to tolerate carbimazole.

Reply

CentralParkLady, yes, I know. I agree with Hypohen, You should discuss with your surgeon and endo whether partial thyroidectomy to remove the nodule will resolve your hyperthyroidism or whether complete thyroidectomy may be a better option given your intolerance to Carbimazole and PTU raising liver enzymes. It may be that the liver enzyme levels aren't high enough to be of concern and you can continue with PTU, but the conversation is worth having.

Reply

Thanks Clutter...will do, and will keep you all informed.

Reply

I'm about to, in 2/3 weeks start PTU as I had a reaction to Carbimazole and I dreading reacting to both as I've read you can't have RAI until your levels have gone under control and or have surgery until the same thing. I'm worried about having another liver reaction like I did with the carb. Eek

Reply

You may also like...